Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 48, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Aug 28, 2004, 11:55 AM CDT for Galveston County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 11:55 AM CDT (16:55 UTC)
- Expired
- Aug 28, 2004, 12:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Galveston County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 281655 TORHOU TXC167-281730- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1153 AM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... GALVESTON COUNTY IN SOUTHEAST TEXAS * UNTIL 1230 PM CDT * AT 1152 AM CDT...LAW ENFORCEMENT HAS REPORTED A TORNADO AT OLD PORT INDUSTRIAL ROAD AND 61ST STREET MOVING WEST. THIS TORNADO WAS A WATERSPOUT THAT HAS MOVED ONSHORE. * LOCATIONS IN THE PATH OF THE TORNADO INCLUDE GALVESTON. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2926 9509 2909 9501 2917 9469 2940 9479 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 28, 9:40 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 28, 9:40 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 940 AM CDT SAT AUG 28 2004 .DISCUSSION... CONVECTION NW OF THE AREA IS BEING INITIATED BY A SOUTHWARD MOVING OUTFLOW BOUNDARY. EXPECT THIS BOUNDARY TO MOVE INTO THE NORTHERN ZONES LATE THIS MORNING/EARLY THIS AFTERNOON AND INITIATE SHWRS/TSTMS. WITH LIGHT WINDS...WE SHOULD SEE GOOD CONVERGENCE ALONG THE SEA BREEZE. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE WITH AREA SOUNDINGS SHOWING PW VALUES AROUND 2 INCHES...AND LIS AROUND -6. CURRENT FORECAST APPEARS TO HAVE A GOOD HANDLE ON THE SITUATION WITH LOCALLY HEAVY RAINFALL MENTIONED. ONLY CHANGE WILL BE TO NUDGE POPS UP TO LIKELY AREAWIDE INLAND. .AVIATION... MAIN AVIATION CONCERN IS TSTM COVERAGE. SITUATION DEFINITELY SUPPORTS VCTS IN THE FORECAST...MAY HAVE SOME TEMP GROUPS IN THE NEXT PACKAGE FOR TSTM CONDITIONS THIS AFT. WILL MONITOR RADAR TRENDS THIS MORNING. WILL LIKELY CONTINUE TO SEE MVFR CEILINGS THIS MORNING AS HEATING PRODUCES A BKN CU FIELD. .HGX WATCHES/WARNINGS/ADVISORIES...NONE. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 93 74 89 72 90/ 60 40 60 30 30 HOUSTON (IAH) 92 76 88 73 89/ 60 40 70 40 40 GALVESTON (GLS) 90 80 86 77 87/ 50 30 60 50 40 && 33/40
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:04 AM CDT | Special Marine Warning | HGX | 56 min | |
| Aug 28, 11:04 AM CDT | Special Marine Warning | HGX | 56 min | |
| Aug 28, 11:59 AM CDT | Special Marine Warning | HGX | 61 min | |
| Aug 28, 2:07 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 38 min |
| Aug 28, 3:29 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery | 46 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.